Format

Send to

Choose Destination
Pan Afr Med J. 2014 Mar 28;17:237. doi: 10.11604/pamj.2014.17.237.3332. eCollection 2014.

Iatrogenic Cushing's syndrome in children following nasal steroid.

Author information

1
Paediatric Endocrinology Training Centre for West Africa, Lagos University Teaching Hospital, Idi-araba, Lagos, Nigeria.

Abstract

Cushing syndrome is a hormonal disorder caused by prolonged exposure of body tissue to cortisol. We report two cases of iatrogenic Cushing's syndrome in two Nigerian children following intranasal administration of aristobed-N (Betamethasone + Neomycin) given at a private hospital where the children presented with feature of adenoidal hypertrophy. Two months into treatment children were noticed to have developed clinical and laboratory features of iatrogenic Cushing's syndrome with critical adrenal suppression. Serum cortisol (at presentation): 1(st) patient: 12nmol/L (reference range 240-618), 2(nd)

PATIENT:

1.69nmol/L. Serum cortisol (3 months after weaning off steroid): 343.27 nmol/L (within normal range for the first patient; second patient newly presented and has just begun steroid weaning off process. The serum cortisol level one month into weaninig off process was 128 nmol/L). Unsupervised topical steroid administration in children can cause adrenal suppression with clinical features of Cushing's syndrome.

KEYWORDS:

Iatrogenic; cushing's syndrome; nasal steroid

PMID:
25170381
PMCID:
PMC4145270
DOI:
10.11604/pamj.2014.17.237.3332
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Pan African Medical Journal Icon for PubMed Central
Loading ...
Support Center